Georgia, 2010

Hail and Damaging Winds in Georgia, July 20, 2010

July 20, 2010 · NWS CHS · 4 events in 3 counties and zones

A hot and moist atmosphere set up during the early afternoon hours across southern South Carolina and southeast Georgia, with CAPE values reaching between 2500-3000 j/kg over much of the forecast area. Thunderstorms began to develop inland before producing outflow boundaries which spawned additional thunderstorm development across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

A hot and moist atmosphere set up during the early afternoon hours across southern South Carolina and southeast Georgia, with CAPE values reaching between 2500-3000 j/kg over much of the forecast area. Thunderstorms began to develop inland before producing outflow boundaries which spawned additional thunderstorm development across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jul 20, 2:53 PM EST, 1 hour earlier.

Area forecast discussion, Jul 20, 2:53 PM EST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
353 PM EDT TUE JUL 20 2010

.SYNOPSIS...
WESTERN ATLANTIC HIGH PRESSURE WILL RIDGE ACROSS THE REGION WHILE
A TROUGH OF LOW PRESSURE PERSISTS INLAND THROUGH EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
AIRMASS THUNDERSTORMS WILL CONTINUE UNTIL EARLY THIS EVENING
BEFORE DISSIPATING WITH THE LOSS OF DAYTIME HEATING. HEAT INDICES
CONTINUE TO HOVER AROUND 105 DEGREES IN SEVERAL LOCATIONS
SCATTERED ACROSS THE AREA. DEWPOINTS HAVE SURGED BEHIND THE
SEABREEZE TO READINGS CLOSE TO 80 WHICH IS KEEPING HEAT ADVISORY
CONDITIONS IN AREAS WHERE TEMPS HAVE DROPPED TO NEAR 90. WE EXPECT
INDICES TO DROP BELOW 105 BETWEEN 5 AND 6 PM...THUS WE WILL ALLOW
THE ADVISORY TO EXPIRE AT 6 PM.

OVERNIGHT...THE BEST CHANCE FOR SHOWERS OR TSTMS WILL BE ACROSS
THE WATERS WHERE INSTABILITY WILL BE GREATER. THERE IS A SLIGHT
CHANCE THAT SOMETHING COULD POP ACROSS NORTHERN LAND AREAS AS A
WEAK SHORTWAVE SCRAPES PAST TO THE NORTH. WE KEPT A DRY FORECAST
AT THIS TIME.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
MODELS CONTINUE TO SHOW A STRONG...DEEP LAYER RIDGE OF HIGH PRESSURE
COVERING THE SE U.S. THROUGH THE PERIOD. UNFORTUNATELY...NO RELIEF
IS IN SIGHT FOR THE HOT AND HUMID CONDITIONS. IN FACT...MAY EVEN SEE
SOME SPOTS WELL INLAND HITTING NEAR 100. GIVEN THE CONTINUED HIGH
HUMIDITY...AFTERNOON HEAT INDICES ARE EXPECTED TO LINGER AROUND 105
DEGS EACH....RIGHT AT HEAT ADVISORY LEVELS.

THE LOW LEVEL FLOW WILL REMAIN FROM THE SW THROUGH AT LEAST
THURSDAY...WITH AFTERNOON ONSHORE FLOW/SEA BREEZES EACH DAY. BY
FRIDAY...THE SURFACE RIDGE NUDGES IN A LITTLE MORE FROM THE
EAST...AND A AREA OF LOW PRESSURE/TROPICAL WAVE MAY MOVE WELL
SOUTH OF THE AREA ACROSS SOUTH FLORIDA. THIS CAUSES THE LOW AND
MID LEVEL FLOW TO BACK INTO A MORE TYPICAL SE DIRECTION. DEEP
LAYER MOISTURE WILL REMAIN QUITE HIGH...WITH PW VALUES OF 2 INCHES
PLUS. HOWEVER...GIVEN THE RELATIVELY STRONG RIDGE...EXPECT
AFTERNOON AND EVENING COVERAGE OF SHOWERS AND THUNDERSTORMS TO BE
MAINLY ISOLATED. THUS...HAVE KEPT SLIGHT CHANCE POPS. THE MAIN
TRIGGERING MECHANISM FOR AFTERNOON THUNDERSTORMS WILL THE
SEABREEZE AND ANY RESIDUAL BOUNDARIES. NO ORGANIZED SEVERE WEATHER
IS EXPECTED...BUT NEVER CAN RULE OUT AN ISOLATED STRONG TO SEVERE
STORM EACH AFTERNOON...WITH THE MAIN THREAT BEING DOWNBURST WINDS.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
PRESENT INDICATIONS ARE THAT THE DEEP LAYERED RIDGING WILL PERSIST
THROUGH THE WEEKEND...WITH PERHAPS THE APPROACH OF A COLD FRONT
FROM THE NORTH EARLY NEXT WEEK. LIFTING MECHANISMS FOR CONVECTION
WILL GENERALLY BE LIMITED TO THE SEA BREEZE AND THE LEE SIDE
TROUGH...RESULTING IN MORE THAN 20-30 POPS. HOTTER THAN NORMAL
WEATHER WILL CONTINUE AS AFTERNOON TEMPS CLIMB AT LEAST INTO THE
MID AND UPPER 90S AWAY FROM THE BEACHES. MEANWHILE...WE WILL KEEP
WATCH ON A TROPICAL WAVE OVER PUERTO RICO AND THE VIRGIN ISLANDS
THIS MORNING AS SOME DEVELOPMENT IS ANTICIPATED BY LATE THIS WEEK.
PROVIDED THAT THE SUB TROPICAL ATLANTIC RIDGE HOLDS FIRM ACROSS
THE AREA...ANY TROPICAL SYSTEM WOULD BE STEERED TO THE SW OF THE
LOCAL AREA...ALTHOUGH TROPICAL MOISTURE MAY WORK ITS WAY INTO THE
AREA FROM THE SE EARLY NEXT WEEK.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
ALTHOUGH WE HAVE MAINTAINED VFR CONDITIONS AT BOTH TERMINALS
THROUGH 18Z WEDNESDAY...THERE IS STILL A RISK OF CONVECTION
IMPACTING AT LEAST THE KCHS TERMINAL. ISOLATED SHRA/TSRA WILL FORM
ALONG THE SEABREEZE AS IT PUSHES INLAND THIS AFTERNOON...AND A
SHORTWAVE WILL BRUSH BY TO THE NORTH OVERNIGHT. WHILE EITHER OF
THESE COULD SPARK A SHRA OR TSRA AT KCHS...ODDS ARE MUCH TOO LOW
TO INCLUDE WITH THE 18Z TAFS. KSAV SHOULD NOT HAVE AS MUCH OF A
CHANCE OF PRECIP WITH A STRONGER CAP IN PLACE NEAR THE CENTER OF
THE RIDGE.

SSW WINDS WILL INCREASE WITH THE SEABREEZE THIS AFTERNOON BEFORE
WEAKENING LATER THIS EVENING.

EXTENDED AVIATION OUTLOOK...VFR CONDITIONS EXPECTED THROUGH THE
PERIOD. SLIGHT CHANCE FOR BRIEF MVFR CONDITIONS...MAINLY DURING
THE AFTERNOON AT THE TERMINALS WITH ANY THUNDERSTORMS.

&&

.MARINE...
ANOTHER NOCTURNAL SURGE IS EXPECTED THIS EVENING ALTHOUGH WIND
SPEEDS SHOULD BE A BIT LOWER THAN LAST NIGHT AS GEOSTROPHIC WINDS
RELAX TO LESS THAN 15 KT LATE.

HIGH PRESSURE WILL CONTINUE ACROSS THE AREA THROUGH THE PERIOD.
WINDS WILL GENERALLY BE FROM THE SOUTH TO SOUTHWEST AT 15 KTS OR
LESS THROUGH THURSDAY. BY FRIDAY...WINDS MAY BECOME MORE SE AS THE
AREA BECOMES SITUATED BETWEEN HIGH PRESSURE OVER AND JUST EAST OF
THE AREA...AND AN AREA OF LOW PRESSURE/TROPICAL WAVE WELL TO THE
SOUTH ACROSS SOUTH FLORIDA. GIVEN THE PATTERN FROM THE LAST SEVERAL
NIGHTS...COULD SEE WINDS SURGE BRIEFLY INTO THE 15-20 KT RANGE EACH
NIGHT...AND THEN AGAIN NEAR THE COAST DURING THE AFTERNOON WITH THE
SEA BREEZE. MODELS STARTING TO SHOW HIGHER SEAS NEAR 6 AND 7 FEET BY
FRIDAY AND SATURDAY...BUT HAVE CAPPED THEM AT 5 FEET FOR NOW UNTIL
THE PATTERN BECOMES MORE CLEAR...ESPECIALLY CONCERNING THE POTENTIAL
FOR A TROPICAL LOW WELL TO THE SOUTH.

RIP CURRENTS...A SLOW DECREASE IN SWELL PERIOD THROUGH WEDNESDAY
AFTERNOON SHOULD DECREASE THE RISK OF RIP CURRENTS TO LOW.

&&

.EQUIPMENT...
DUE TO CONTINUED COMMUNICATIONS OUTAGES AT NWS CHARLESTON SC...THE
NOAA WEATHER RADIO ALL-HAZARDS TRANSMITTERS IN GREEN POND /BEAUFORT/
AND SAVANNAH REMAIN OFF THE AIR UNTIL FURTHER NOTICE.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...HEAT ADVISORY UNTIL 6 PM EDT THIS EVENING FOR GAZ087-088-
     099>101-114>116-118-137-138-140.
SC...HEAT ADVISORY UNTIL 6 PM EDT THIS EVENING FOR SCZ040-042>045-
     047>052.
MARINE...NONE.

&&

JRL/RFM
Hazardous weather outlook, Jul 20, 3:07 PM EST, 46 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
407 PM EDT TUE JUL 20 2010

SCZ048>051-211100-
BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
407 PM EDT TUE JUL 20 2010

...HEAT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...
...MODERATE RISK FOR RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RISK FOR RIP CURRENTS.
   HEAT ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

RIP CURRENTS...CONDITIONS REMAIN FAVORABLE FOR AN ELEVATED RISK OF
RIP CURRENTS THURSDAY THROUGH THE WEEKEND.

EXCESSIVE HEAT...THE COMBINATION OF TEMPERATURES IN THE MID 90S
AND MODERATE LEVELS OF HUMIDITY WILL LIKELY PRODUCE HEAT INDICES
OF 105 DEGREES OR GREATER EACH AFTERNOON THROUGH AT LEAST THIS
WEEKEND. ADDITIONAL HEAT ADVISORIES MAY BE REQUIRED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

GAZ087-088-099>101-114>116-118-137-138-140-SCZ040-042>045-047-052-
211100-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-INLAND CHATHAM-LONG-INLAND LIBERTY-INLAND MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-TIDAL BERKELEY-
407 PM EDT TUE JUL 20 2010

...HEAT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

EXCESSIVE HEAT...THE COMBINATION OF TEMPERATURES IN THE MID AND
UPPER 90S AND MODERATE LEVELS OF HUMIDITY WILL LIKELY PRODUCE
HEAT INDICES OF 105 DEGREES OR GREATER EACH AFTERNOON THROUGH AT
LEAST THIS WEEKEND. ADDITIONAL HEAT ADVISORIES MAY BE REQUIRED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

GAZ117-119-139-141-211100-
COASTAL BRYAN-COASTAL CHATHAM-COASTAL LIBERTY-COASTAL MCINTOSH-
407 PM EDT TUE JUL 20 2010

...MODERATE RISK FOR RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RISK FOR RIP CURRENTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

RIP CURRENTS...CONDITIONS REMAIN FAVORABLE FOR AN ELEVATED RISK OF
RIP CURRENTS THURSDAY THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ330-350-352-354-374-211100-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
407 PM EDT TUE JUL 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 20, 1:58 PM EST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
258 PM EDT TUE JUL 20 2010

SCZ042-043-201945-
HAMPTON-INLAND COLLETON-
258 PM EDT TUE JUL 20 2010

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF HAMPTON AND COLLETON
COUNTIES THROUGH 345 PM EDT...

AT 255 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR LAKE WARREN STATE PARK...MOVING EAST AT 15
MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
ALMEDA INTERSECTION...BRUNSON...CROCKETVILLE...CUMMINGS...GIFFORD...
HAMPTON...ISLANDTON...LAKE WARREN STATE PARK...LENA...LURAY...MILEY
AND VARNVILLE...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED TALL OBJECTS. IF INDOORS...STAY
AWAY FROM WINDOWS AND DOORS. AVOID USING PLUMBING AND ELECTRICAL
APPLIANCES UNLESS IT IS AN EMERGENCY.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3290 8125 3291 8123 3292 8123 3293 8123
      3300 8091 3277 8084 3273 8122 3289 8127
TIME...MOT...LOC 1858Z 261DEG 11KT 3284 8115
Local storm report, Jul 20, 2:09 PM EST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
309 PM EDT TUE JUL 20 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     RIP CURRENTS     FOLLY BEACH             32.66N 79.92W
07/20/2010                   CHARLESTON         SC   COUNTY OFFICIAL

            LIFEGUARDS REPORT SPORADIC WEAK RIP CURRENTS THROUGHOUT
            THE DAY.

&&

RPA
Special weather statement, Jul 20, 3:05 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
405 PM EDT TUE JUL 20 2010

SCZ047-048-051-202045-
BEAUFORT-COASTAL JASPER-INLAND JASPER-
405 PM EDT TUE JUL 20 2010

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BEAUFORT AND JASPER
COUNTIES THROUGH 445 PM EDT...

AT 401 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR BOYD...MOVING NORTHEAST AT 10 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
CLARENDON...COOSAWHATCHIE...DALE...GRAHAMVILLE...OLD HOUSE...
RIDGELAND...SHELDON AND SWITZERLAND...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3264 8094 3263 8090 3264 8088 3256 8069
      3243 8079 3249 8081 3251 8084 3247 8082
      3242 8084 3241 8080 3240 8082 3233 8087
      3241 8106
TIME...MOT...LOC 2005Z 209DEG 9KT 3243 8093
Local storm report, Jul 20, 3:08 PM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
408 PM EDT TUE JUL 20 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0317 PM     TSTM WND DMG     LENA                    32.75N 81.22W
07/20/2010                   HAMPTON            SC   LAW ENFORCEMENT

            ONE TREE DOWN ON GRASS HILL ROAD. TIME ESTIMATED BASED ON
            RADAR.

&&

RPA
Special weather statement, Jul 20, 3:24 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
424 PM EDT TUE JUL 20 2010

SCZ043-049-202130-
COASTAL COLLETON-INLAND COLLETON-
424 PM EDT TUE JUL 20 2010

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF COLLETON COUNTY
THROUGH 530 PM EDT...

AT 420 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR HENDERSONVILLE...MOVING EAST AT 10 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
ASHEPOO...GREEN POND...HENDERSONVILLE...JACKSONBORO...RITTER AND
WHITE HALL...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS THUNDERSTORM IS CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH MAY
FLOOD DITCHES AND LOW-LYING AREAS. REDUCE VEHICLE SPEED TO LOWER THE
RISK OF HYDROPLANING. DO NOT DRIVE INTO PLACES WHERE WATER COVERS THE
ROAD. SEEK AN ALTERNATE ROUTE.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3280 8042 3275 8044 3273 8044 3271 8041
      3267 8041 3261 8045 3271 8080 3291 8072
      3287 8039 3283 8039
TIME...MOT...LOC 2024Z 280DEG 10KT 3278 8070
Special weather statement, Jul 20, 3:41 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
441 PM EDT TUE JUL 20 2010

GAZ087-088-100-101-202130-
BULLOCH-EFFINGHAM-JENKINS-SCREVEN-
441 PM EDT TUE JUL 20 2010

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF EFFINGHAM...
BULLOCH...JENKINS AND SCREVEN COUNTIES THROUGH 530 PM EDT...

AT 439 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM WOODCLIFF TO
EMIT...MOVING EAST AT 10 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
ALTMAN...BROOKLET...CAPTOLO...DENMARK...DOVER...EGYPT...GEORGIA
SOUTHERN...HUNTERS...KILDARE...LEEFIELD...MIDDLEGROUND...NEWINGTON...
OLIVER...ROCKY FORD...STATESBORO...STILSON...SYLVANIA AND
WOODCLIFF...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED TALL OBJECTS. IF INDOORS...STAY
AWAY FROM WINDOWS AND DOORS. AVOID USING PLUMBING AND ELECTRICAL
APPLIANCES UNLESS IT IS AN EMERGENCY.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH MAY
FLOOD DITCHES AND LOW-LYING AREAS. REDUCE VEHICLE SPEED TO LOWER THE
RISK OF HYDROPLANING. DO NOT DRIVE INTO PLACES WHERE WATER COVERS THE
ROAD. SEEK AN ALTERNATE ROUTE.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3270 8185 3287 8178 3288 8177 3288 8150
      3228 8143 3227 8183 3264 8186 3265 8185
      3266 8186 3269 8187
TIME...MOT...LOC 2042Z 269DEG 10KT 3279 8177 3236 8173

The radar

The Charleston,SC radar (KCLX), 58 km away, was scanning. The volume nearest the first event began at 20:53 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Screven

When
July 20, 3:53 PM EST to 3:54 PM EST
Where
Screven County, 2.43 mi WSW of Altman
Measured
1 in hail
Reported by
Public
Coordinates
32.720, -81.660

The public reported dime to quarter size hail, 2 miles south-southwest of Sylvania, Georgia.

Thunderstorm Wind, Bulloch

When
July 20, 4:50 PM EST to 4:51 PM EST
Where
Bulloch County, 0.9 mi SE of Nevils
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
32.260, -81.760

Law enforcement reported a tree down on Nevils Groveland Road in Nevils, Georgia.

Thunderstorm Wind, Bulloch

When
July 20, 5:10 PM EST to 5:11 PM EST
Where
Bulloch County, 0.58 mi W of Denmark
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
32.280, -81.730

Law enforcement reported a tree down on Nevils Denmark Road near Highway 46, one mile southwest of Denmark, Georgia.

Thunderstorm Wind, Bryan

When
July 20, 6:24 PM EST to 6:25 PM EST
Where
Bryan County, 0.69 mi S of Groveland
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
32.140, -81.750

Law enforcement reported a tree down on Jerusalem Church Road near Highway 280, in Groveland, Georgia.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2010Every state in 2010This day in weather historyWarnings in Georgia, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 248580, 248581, 248583, 248585.